Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 49, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 19, 2008, 5:57 PM EDT for Blount County, Monroe County, Polk County, Tennessee. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 19, 2008, 5:57 PM EDT (21:57 UTC)
- Expired
- Mar 19, 2008, 7:00 PM EDT
- In force
- 63 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Blount County, TN, Monroe County, TN, Polk County, TN
The radar
The Knoxville radar (KMRX), 114 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 6:20 PM EDT | TSTM WND DMG | Maryville, TN | TREES DOWN COUNTYWIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 5:43 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 192157
SVRMRX
TNC009-123-139-192300-
/O.NEW.KMRX.SV.W.0049.080319T2157Z-080319T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
557 PM EDT WED MAR 19 2008
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BLOUNT COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF MARYVILLE...
EASTERN MONROE COUNTY IN EAST TENNESSEE...
POLK COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITIES OF...DUCKTOWN...BENTON...
* UNTIL 700 PM EDT
* AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF MARYVILLE TO 28
MILES SOUTH OF BENTON...OR ALONG A LINE EXTENDING FROM 6 MILES WEST
OF MARYVILLE TO CHATSWORTH...AND MOVING SOUTHEAST AT 60 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
DUCKTOWN BY 605 PM EDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE
AND SOUTHWEST VIRGINIA.
LAT...LON 3568 8365 3556 8367 3544 8397 3528 8404
3524 8418 3527 8423 3522 8429 3498 8432
3498 8478 3518 8469 3524 8471 3527 8466
3526 8452 3534 8441 3540 8441 3562 8423
3563 8414 3570 8415 3586 8378
TIME...MOT...LOC 2157Z 315DEG 52KT 3572 8406 3478 8481
$$
DH1 follow-up statement
000
WWUS54 KMRX 192237
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
637 PM EDT WED MAR 19 2008
TNC009-123-139-192300-
/O.CON.KMRX.SV.W.0049.000000T0000Z-080319T2300Z/
BLOUNT TN-MONROE TN-POLK TN-
637 PM EDT WED MAR 19 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR POLK...SOUTHERN MONROE AND EASTERN BLOUNT COUNTIES...
AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM WALLAND TO BIG FROG
MOUNTAIN...OR ALONG A LINE EXTENDING FROM 10 MILES EAST OF MARYVILLE
TO 10 MILES SOUTHWEST OF DUCKTOWN...MOVING SOUTHEAST AT 60 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
RURAL EASTERN BLOUNT COUNTY AT 650 PM EDT
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
LAT...LON 3568 8365 3556 8367 3544 8397 3528 8404
3524 8418 3527 8423 3522 8429 3498 8432
3498 8478 3518 8469 3524 8471 3527 8466
3526 8452 3534 8441 3540 8441 3562 8423
3563 8414 3570 8415 3586 8378
TIME...MOT...LOC 2237Z 315DEG 52KT 3569 8375 3489 8446
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 3:10 PM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Mar 19, 3:10 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT WED MAR 19 2008
.SHORT TERM (TONIGHT THROUGH THURSDAY)...LARGE RAIN SHIELD NOW
BEGINNING TO EXIT THE AREA AS PATTERN SHIFTS TO EAST. LOW LEVEL AIR
MASS IS FAIRLY STABLE ACROSS MOST OF THE AREA...WHICH IS LIMITING
THE DOWNWARD TRANSPORT OF HIGHER WINDS ALOFT. VWP WINDS AT KMRX
STILL SHOWING 50KT READINGS AT 5000 FT...AND 70KT AT 10000 FT.
THESE VALUES HAVE HELD ALL DAY. WINDS IN HIGHER ELEVATIONS STILL
BLOWING HARD...THINKING BEST CHANCES OF GUSTY WINDS WILL BE IN/NEAR
SHOWERS AND STORMS WHERE DOWNWARD TRANSPORT OCCURS...UNTIL SURFACE
REHEATING CAN START.
CLEARING AHEAD OF FRONT ALLOWING A LITTLE HEATING TO OCCUR...AND
CELLS IN MIDDLE TN STARTING TO BLOSSOM...SEE SPC MD. HELICITY AND
SHEAR VALUES STILL VERY STRONG. ROTATING UPDRAFTS A POSSIBILITY OR
NEXT FEW HOURS WHERE WARMING STARTS...BUT SHOULDNT GO TOO DEEP IN
THE NIGHT AS COOLING STABILIZES LOWER AIRMASS AGAIN.
FRONT NOT MOVING TOO FAST...SO WILL LINGER PRECIP INTO TONIGHT FOR
PARTS OF THE AREA. THEN SKIES CLEAR LATE TONIGHT AND THROUGH
THURSDAY.
.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...ONCE THIS CURRENT
SYSTEM PASSES TONIGHT, SKIES WILL CLEAR IN THE DRIER AIRMASS BEHIND
THE FRONT, THOUGH NOT MUCH COOLING WILL TAKE PLACE. FLAT SHORT WAVE
RIDGE MOVES OVER THE AREA THROUGH FRIDAY NIGHT WITH ATTENDENT DRY
AIR. A MUCH MODIFIED COLD FRONT WILL CROSS THE AREA SATURDAY BUT
AIR IS STILL RELATIVELY DRY AND WARM SO WILL AFFECT HIGH TEMPS ONLY
A FEW DEGREES. SOME CLOUDINESS WILL OCCUR IN NORTHEAST TENNESSEE AND
SOUTHWEST VIRGINIA AS UPPER SHORT WAVE CLIPS THAT AREA. HAVE LEFT IN
A VERY OUTSIDE CHANCE OF RAIN MAINLY SATURDAY MORNING AND EARLY
AFTERNOON FOR EXTREME SOUTHWEST VIRGINIA AREAS.
AS SHORT RIDGE EXITS AREA, SOUTHWEST FLOW TAKES OVER IN ADVANCE OF
NEXT SHORT WAVE WHICH, AS OF NOW, LOOKS SLIGHTLY POTENT. SURFACE LOW
IN SOUTHEAST U.S. DEVELOPS AN INVERTED TROF INTO OUR AREA AND THIS,
COMBINED WITH SUFFICIENT MOISTURE, SHOULD PROVIDE A CHANCE FOR RAIN
SHOWERS IN MOST AREAS ON MONDAY MORNING. SUFFICIENTLY COLD AIR MAY
TURN IT TO VERY LIGHT SNOW SHOWER ALONG THE KENTUCKY-TENNESSEE LINE,
SOUTHWEST VIRGINIA, AND IN THE MOUNTAINS, BUT ONLY AFTER MIDNIGHT
SUNDAY NIGHT.
ANOTHER ROUND OF RIDGINESS OCCURS AFTER THIS, THROUGH FORECAST
PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 41 62 36 69 44 / 10 0 0 0 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 38 58 35 65 43 / 20 0 0 0 10
OAK RIDGE, TN 40 58 34 66 43 / 20 0 0 0 10
TRI CITIES AIRPORT, TN 42 54 30 63 39 / 40 0 0 0 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 6 PM EDT THIS AFTERNOON FOR THE
FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
MOUNTAINS...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...UNICOI.
WIND ADVISORY UNTIL 6 PM EDT /5 PM CDT/ THIS AFTERNOON FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
SOUTHEAST MONROE...SULLIVAN...UNION...WASHINGTON TN...WEST
POLK.
VA...WIND ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
GM/BBHazardous weather outlook, Mar 19, 3:20 PM EDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 320 PM EDT WED MAR 19 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-200900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 320 PM EDT (220 PM CDT) WED MAR 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL APPROACH THE REGION THIS AFTERNOON...BRINGING WINDY CONDITIONS...ESPECIALLY ACROSS THE MOUNTAINS WHERE A HIGH WIND WARNING IS IN EFFECT. PLEASE SEE MEMNPWMRX FOR FURTHER DETAILS. IN ADDITION TO THE WINDS...SCATTERED THUNDERSTORMS MAY PULL SOME OF THESE STRONG WINDS ALOFT DOWN INTO THE VALLEYS. AN ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Mar 19, 4:12 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 412 PM EDT WED MAR 19 2008 TNZ012-013-035-192115- CAMPBELL-MORGAN-SCOTT- 412 PM EDT WED MAR 19 2008 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCOTT...CAMPBELL AND MORGAN COUNTIES THROUGH 530 PM... AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS FROM 12 MILES WEST OF ONEIDA TO 13 MILES SOUTH OF JAMESTOWN...MOVING EAST AT 45 MPH. THESE STORMS WILL BE NEAR... ONEIDA BY 435 PM EDT. HUNTSVILLE BY 445 PM EDT. JACKSBORO BY 505 PM EDT. LA FOLLETTE BY 510 PM EDT. WINDS UP TO AROUND 40 MPH WILL BE POSSIBLE WITH THESE STORMS. PEOPLE IN SCOTT...CAMPBELL AND NORTHERN MORGAN COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DMG
Local storm report, Mar 19, 4:51 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
451 PM EDT WED MAR 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG MONTEAGLE 35.23N 85.83W
03/19/2008 MARION TN LAW ENFORCEMENT
FEW TREES DOWN.
&&Local storm report, Mar 19, 5:25 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
525 PM EDT WED MAR 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG SUNBRIGHT 36.24N 84.67W
03/19/2008 MORGAN TN LAW ENFORCEMENT
FEW TREES AND POWER LINES DOWN.
&&Local storm report, Mar 19, 5:45 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 PM EDT WED MAR 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG ROCKWOOD 35.87N 84.68W
03/19/2008 ROANE TN LAW ENFORCEMENT
FEW TREES DOWN.
&&Local storm report, Mar 19, 5:51 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
551 PM EDT WED MAR 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG DAYTON 35.49N 85.01W
03/19/2008 RHEA TN LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
&&Local storm report, Mar 19, 5:53 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
553 PM EDT WED MAR 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 1 N DAYTON 35.51N 85.01W
03/19/2008 E1.75 INCH RHEA TN PUBLIC
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 4:14 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 46 min |
| Mar 19, 4:23 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 52 min |
| Mar 19, 4:27 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Sequatchie | 63 min |
| Mar 19, 4:45 PM EDT | Severe Thunderstorm Warning | MRX | Rhea | 60 min |
| Mar 19, 4:52 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 53 min |
| Mar 19, 4:55 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Roane | 50 min |
| Mar 19, 4:56 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 34 min |
| Mar 19, 5:10 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell | 50 min |
| Mar 19, 5:15 PM EDT | Severe Thunderstorm Warning | MRX | Meigs | 30 min |
| Mar 19, 5:22 PM EDT | Severe Thunderstorm Warning | MRX | McMinn | 53 min |
| Mar 19, 5:28 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Monroe | 47 min |
| Mar 19, 5:42 PM EDT | Severe Thunderstorm Warning | MRX | Bradley | 48 min |
| Mar 19, 5:42 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox | 48 min |
| Mar 19, 5:45 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Union | 45 min |
| Mar 19, 6:07 PM EDT | Severe Thunderstorm Warning | MRX | Hancock | 38 min |
| Mar 19, 6:21 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson, Sevier | 39 min |
| Mar 19, 6:43 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Greene, Hancock, Hawkins | 47 min |
| Mar 19, 6:51 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 39 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.